Alert archive / Louisiana / Flash Flood Warnings in 2009

Flash Flood Warning 92, NWS Shreveport, LA

October 13, 2009Caldwell Parish, Ouachita Parish, Louisiana

NWS Shreveport, LA issued this flash flood warning at Oct 13, 2009, 6:04 PM CDT for Caldwell Parish, Ouachita Parish, Louisiana. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 13, 2009, 6:04 PM CDT (23:04 UTC)
Expired
Oct 13, 2009, 10:00 PM CDT
In force
4 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Caldwell Parish, LA, Ouachita Parish, LA

What was reported inside it

TimeReportWhereRemark
Oct 13, 6:05 PM CDTFLASH FLOODMonroe, LAHIGH WATER OVER SEVERAL ROADS IN THE LAKESHORE AREA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 11.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 567 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
567 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 132304
FFWSHV
LAC021-073-140300-
/O.NEW.KSHV.FF.W.0092.091013T2304Z-091014T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
604 PM CDT TUE OCT 13 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALDWELL PARISH IN NORTH CENTRAL LOUISIANA...
  OUACHITA PARISH IN NORTH CENTRAL LOUISIANA...
  THIS INCLUDES THE CITIES OF...WEST MONROE...SWARTZ...MONROE...
  CLAIBORNE...BROWNSVILLE-BAWCOMVILLE...

* UNTIL 1000 PM CDT

* AT 600 PM CDT...TRAINED WEATHER SPOTTERS CONTINUED TO REPORT 
  VERY HEAVY RAIN FROM SHOWERS AND THUNDERSTORMS MOVING OVER 
  OUACHITA AND CALDWELL PARISHES.  AN ADDITIONAL 1 TO 3 INCHES 
  OF RAINFALL WILL BE POSSIBLE THIS EVENING.  TRAINED WEATHER 
  SPOTTERS ALSO REPORT 12 TO 14 INCHES OF WATER IN SEVERAL SPOTS 
  IN THE TOWN AND COUNTRY COMMUNITY IN OUACHITA PARISH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STERLINGTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.  MAKE THE SMART 
DECISION...TURN AROUND...DONT DROWN

STAY TUNED FOR FURTHER UPDATES FROM YOUR NATIONAL WEATHER SERVICE IN 
SHREVEPORT.

&&

LAT...LON 3193 9189 3193 9231 3232 9230 3241 9241
      3258 9241 3260 9222 3273 9206 3271 9205
      3272 9197 3267 9194 3267 9191 3251 9190
      3239 9199 3229 9202 3228 9198 3219 9196
      3218 9189

$$

D. BUTTS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Oct 13, 3:57 PM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Oct 13, 3:57 PM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
357 PM CDT TUE OCT 13 2009

.DISCUSSION...
HEAVY RAINFALL AND RESULTING FLASH FLOODING HAS OCCURRED OVER
MUCH OF THE NORTHERN PORTION OF THE CWA TODAY. LATEST RADAR TRENDS
HAVE THE HEAVY RAIN SHIFTING SOUTH. THE WARM FRONT MOVED NORTH TO
NEAR INTERSTATE 20 AROUND MIDDAY...BUT NOW HAS RETREATED BACK
SOUTH AS THE CURRENT SHORT WAVE MOVES NORTHEAST OF THE REGION.
ANOTHER SHORT WAVE DEPICTED BY THE GFS EXPECTED TO MOVE ACROSS THE
REGION TONIGHT. SO WITH THE ONGOING FLOODING AND ADDITIONAL
EXPECTED RAIN TONIGHT...WILL EXTEND THE FLASH FLOOD WATCH THROUGH
4 AM...EXPANDING IT A LITTLE SOUTH. GFS FIVE PLUS INCH BULLSEYE IN
NORTH LOUISIANA LOOKS LIKE CONVECTIVE FEEDBACK...BUT HPC QFP
AMOUNTS OF ONE TO TWO INCHES WILL BE ENOUGH TO WARRANT THE FFA.
WILL EXPAND THE AREA SOME AND HOPE THIS HOLDS.

HOPEFULLY AFTER TONIGHTS SHORT WAVE...THE MODELS ARE CORRECT
WITH THE UPPER FLOW BECOMING MORE ZONAL ON WEDNESDAY...REDUCING
THE ISENTROPIC COMPONENT ENOUGH TO END THE HEAVY RAIN. THE NEXT
COLD FRONT STILL ON TRACK TO CROSS THE CWA THURSDAY. ADDITIONAL
SCATTERED SHOWERS AND THUNDERSTORMS EXPECTED WITH THE FRONT...BUT
WITH THE ABSENCE OF A STRONG SHORT WAVE. THIS SHOULD HELP REDUCE
THE CHANCE OF SEVERE STORMS AS WELL AS EXCESSIVE RAINFALL.
ATMOSPHERE STILL APPEARS TO DRY OUT BEHIND THE FRONT BY FRIDAY...
SO TAKING THE CHANCE OF RAIN OUT AFTER FRONTAL PASSAGE. A WEAK
SHORT WAVE IN NORTHWEST FLOW WILL CROSS THE CWA FRIDAY NIGHT...
BUT AT THIS TIME LOOKS LIKE ONLY SOME MID LEVEL MOISTURE. THIS
WILL BRING A SECOND PUSH OF COOLER AIR FOR THE WEEKEND...POSSIBLY
BRINGING THE FIRST 30 DEGREE TEMPS OF THE SEASON TO NORTHERN
PORTIONS OF THE AREA.

&&

.AVIATION...
A WARM FRONT STRETCHING FROM TXK TO ELD WILL SERVE AS A FOCUS FOR
WIDESPREAD SHOWER ACTIVITY ACROSS SEVERAL TERMINAL FORECAST SITES
THROUGH THE FORECAST PERIOD. THESE INCLUDE TXK/TYR/GGG/SHV/MLU/ELD.
ALONG WITH WIDESPREAD CONVECTION...LIFR/IFR CONDITIONS CAN BE
EXPECTED AREAWIDE...INCLUDING LFK...THROUGH THE EARLY MORNING HOURS
DUE TO LOW CEILINGS AND VISIBILITIES. OTHERWISE...WINDS WILL REMAIN
LIGHT AND VARIABLE THROUGH THE TERMINAL FORECAST PERIOD. /05/

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  78  74  84  54 / 100  40  50  60  10
MLU  67  74  65  83  54 / 100  70  40  60  20
DEQ  60  70  60  76  49 /  80  30  70  40  10
TXK  63  76  63  78  53 / 100  30  70  50  10
ELD  64  75  63  76  52 / 100  50  60  60  10
TYR  67  84  70  81  53 / 100  40  30  40  10
GGG  68  82  74  83  55 / 100  40  40  50  10
LFK  73  85  74  86  57 / 100  40  20  50  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     ARZ050-051-059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     LAZ001>006-010>014.

OK...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     OKZ077.

TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES:
     TXZ096-097-108>112-124>126-136>138-149>151.

&&

14/05
Hazardous weather outlook, Oct 13, 11:55 AM CDT, 6 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 AM CDT TUE OCT 13 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-141700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1155 AM CDT TUE OCT 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...
A FLASH FLOOD WATCH HAS BEEN POSTED FOR THE REGION NORTH OF
INTERSTATE 20 THROUGH 700 PM THIS EVENING. SHOWERS AND
THUNDERSTORMS WILL BE QUITE NUMEROUS THROUGH THIS EVENING WITH THE
POTENTIAL FOR LOCALLY HEAVY RAINFALL. EXPECT WIDESPREAD TWO TO
THREE INCHES OF RAIN WITH ISOLATED TOTALS OF FOUR TO SIX INCHES
POSSIBLE THROUGH THIS EVENING...MAINLY ACROSS NORTHEAST
TEXAS...SOUTHWEST ARKANSAS AND EXTREME SOUTHEAST OKLAHOMA.
AREA CREEKS...BAYOUS AND RESERVOIRS REMAIN NEAR TO ABOVE BANK
FULL ACROSS THE REGION WITH SEVERAL RIVERS ALREADY IN FLOOD.
ADDITIONAL HEAVY RAINFALL TODAY WILL ONLY COMPOUND THE FLOOD
THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

HIGH RAIN CHANCES WILL CONTINUE THROUGH AT LEAST THURSDAY MORNING
ACROSS THE REGION. THERE WILL BE A CONDITIONAL THREAT FOR STRONG
TO SEVERE THUNDERSTORMS WEDNESDAY EVENING AND THROUGH THE
OVERNIGHT HOURS INTO THURSDAY. A SHORTWAVE WILL BE APPROACHING
THE REGION FROM THE NORTHWEST ALONG WITH A STRONG COLD FRONT.
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ALONG AND AHEAD OF
THE FRONTAL BOUNDARY IF WARM AIR SLIGHTLY ABOVE THE SURFACE CAN BE
OVERCOME. THIS WILL CONTINUE TO BE CLOSELY MONITORED THROUGH THE
DAY TODAY INTO WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR RAINFALL
AMOUNTS IN THEIR LOCAL AREAS AND ONCE HEAVY RAIN DEVELOPS...RESPONDERS
MAY BE NEEDED TO HELP ASSIST WITH FLOODING CONCERNS ACROSS THEIR
COUNTY AND PARISH.

In the hours before

Local storm report, Oct 13, 4:48 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
448 PM CDT TUE OCT 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     FLASH FLOOD      WEST MONROE             32.51N 92.15W
10/13/2009                   OUACHITA           LA   BROADCAST MEDIA

            WATER COMING THROUGH THE DOORS OF THE KTVE STUDIOS IN
            WEST MONROE. HIGH WATER NOTED NEARBY...AS BRANCHES AND
            OTHER DEBRIS HAS CLOGGED MANY DRAINAGE CANALS.

0443 PM     FLASH FLOOD      E LEWISVILLE            33.36N 93.58W
10/13/2009                   LAFAYETTE          AR   EMERGENCY MNGR

            HIGHWAY 82 EAST OF LEWISVILLE IS CLOSED DUE TO 3 FEET OF
            WATER OVER THE ROAD.

&&

15
Local storm report, Oct 13, 5:10 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
510 PM CDT TUE OCT 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     FLASH FLOOD      FOUKE                   33.26N 93.89W
10/13/2009                   MILLER             AR   EMERGENCY MNGR

            SCHOOL BUS WITH 2 CHILDREN ABOARD WAS FLOODED IN HIGH
            WATER ON CR 10 NEAR FOUKE. DRIVER AND CHILDREN APPEARED
            TO HAVE ESCAPED THE FLOOD WATERS ON THEIR OWN.

0450 PM     FLASH FLOOD      1 W SMACKOVER           33.36N 92.75W
10/13/2009                   UNION              AR   BROADCAST MEDIA

            HIGH WATER RESCUE UNDERWAY BY THE UNION COUNTY S/O FOR AN
            ELDERLY MAN TRAPPED IN HIS HOME ON CANOVA ROAD NEAR
            SMACKOVER CREEK.

&&

15
Local storm report, Oct 13, 5:16 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
516 PM CDT TUE OCT 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      HAUGHTON                32.53N 93.51W
10/13/2009                   BOSSIER            LA   LAW ENFORCEMENT

            NUMEROUS SECONDARY ROADS CLOSED DUE TO HIGH WATER.

&&

ASTEVENS
Local storm report, Oct 13, 5:21 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
521 PM CDT TUE OCT 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      HAUGHTON                32.53N 93.51W
10/13/2009                   BOSSIER            LA   LAW ENFORCEMENT

            I-80 AND PRINCETON RD INTERSECTION CLOSED.

&&

ASTEVENS
Local storm report, Oct 13, 5:27 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
527 PM CDT TUE OCT 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     FLASH FLOOD      MANSFIELD               32.03N 93.70W
10/13/2009                   DE SOTO            LA   LAW ENFORCEMENT

            POLK STRRET CLOSED.

&&

ASTEVENS
Local storm report, Oct 13, 5:33 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
533 PM CDT TUE OCT 13 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     SHREVEPORT              32.47N 93.80W
10/13/2009                   CADDO              LA   LAW ENFORCEMENT

            TREE DOWN ON A POWER LINE NEAR PIERREMONT RD AND BETWEEN
            CRESWELL AND GILBERT DRIVES. ROADS IN THESE AREAS ARE
            CLOSED.

0530 PM     FLASH FLOOD      SHREVEPORT              32.47N 93.80W
10/13/2009                   CADDO              LA   LAW ENFORCEMENT

            CADDO AT COMMON STREET DOWNTOWN ARE CLOSED DUE TO HIGH
            WATER.

&&

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 8:17 PM CDTRiver Flood WarningSHVClaiborne, Lincoln, Union4 days
Oct 12, 10:44 PM CDTFlash Flood WatchSHVBienville, Bossier, Caddo, Claiborne, De Soto, Jackson and 5 more29 hr
Oct 13, 10:33 AM CDTRiver Flood WarningSHVGrant, Natchitoches, Red River29 days
Oct 13, 11:51 AM CDTRiver Flood WarningSHVCaddo27 days
Oct 13, 12:19 PM CDTRiver Flood WarningSHVBossier4 days
Oct 13, 1:26 PM CDTFlash Flood WarningSHVBossier, Caddo, Webster4 hr
Oct 13, 2:21 PM CDTRiver Flood WarningSHVLincoln, Ouachita, Union8 days
Oct 13, 3:23 PM CDTFlash Flood WarningSHVBienville, Claiborne, Jackson, Lincoln, Union, Webster112 min
Oct 13, 3:39 PM CDTAreal Flood AdvisorySHVBienville, Bossier, Caddo, De Soto, Jackson, Natchitoches and 3 more111 min
Oct 13, 4:12 PM CDTFlash Flood WarningSHVOuachita2 hr
Oct 13, 4:52 PM CDTFlash Flood WarningSHVBienville, Bossier, Caddo, De Soto, Red River, Webster38 min
Oct 13, 5:24 PM CDTFlash Flood WarningSHVBienville, Claiborne, Jackson, Lincoln, Union, Webster4 hr
Oct 13, 5:31 PM CDTFlash Flood WarningSHVBienville, Bossier, Caddo, De Soto, Natchitoches, Red River and 2 more3 hr

Nearby

Flash Flood Warnings in Louisiana, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.